Idaho, 2006

Winter Storm in Idaho, February 22 to 24, 2006

February 22 to 24, 2006 · NWS OTX · 2 events in 2 counties and zones

A Pacific storm system moved through northern Idaho during the afternoon hours of the 22nd and well into the 23rd. The storm brought heavy snow and strong winds to the mountains above 4000 feet of northern Idaho with 8 to 12 inches reported.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A Pacific storm system moved through northern Idaho during the afternoon hours of the 22nd and well into the 23rd. The storm brought heavy snow and strong winds to the mountains above 4000 feet of northern Idaho with 8 to 12 inches reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 22, 9:40 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Feb 22, 9:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
940 AM PST WED FEB 22 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL DROP SOUTH TOWARDS THE AREA
WEDNESDAY NIGHT WITH SNOW LASTING INTO THURSDAY NIGHT BEFORE MOVING
OFF TO THE EAST. A COOLER TREND IS EXPECTED FOR THE START OF THE
WEEKEND...ALTHOUGH A RETURN TO MORE UNSETTLED WEATHER WITH A
GRADUAL WARMING IS ANTICIPATED INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
TODAY THROUGH FRIDAY...WATER VAPOR SATELLITE IMAGERY INDICATED AN
ABUNDANT AMOUNT OF HIGH LEVEL MOISTURE BEING TRANSPORTED INTO THE
AREA THIS MORNING. THIS MOISTURE WILL CONTINUE TO MOVE INTO THE
AREA TODAY AS AN UPPER LEVEL RIDGE OFF THE COAST MAINTAINS A
NORTHWEST FLOW OVER THE INLAND NORTHWEST. WITH STRONG DOWNSLOPE
FLOW OFF THE CASCADE MOUNTAINS CONTINUING TODAY...SNOW SHOWERS
WILL BE CONFINED MAINLY TO THE IDAHO PANHANDLE AND CENTRAL
PANHANDLE MOUNTAINS. DOWNSLOPE WINDS WILL CONTINUE TO KEEP THE
ATMOSPHERE WELL MIXED IN THE UPPER COLUMBIA BASIN AND WENATCHEE
AREA RESULTING IN MILD AFTERNOON TEMPERATURES AGAIN.

THE MAIN FOCUS THEN SHIFTS TO A COLD FRONT CURRENTLY FLATTENING
THE RIDGE IN THE GULF OF ALASKA. THIS FRONT WILL SLIDE DOWN THE
BACK SIDE OF THE RIDGE OVER THE NEXT 36-48 HOURS. THE
ATMOSPHERE WILL CONTINUE TO MOISTEN WITH TIME AS THE FRONT
APPROACHES THE PAC NW. IN ADDITION...WINDS IN THE LOW AND MID
LEVELS OF THE ATMOSPHERE WILL BECOME SOUTHWESTERLY INCREASING THE
UPSLOPE FLOW INTO THE IDAHO PANHANDLE AND CENTRAL PANHANDLE
MOUNTAINS LATE WED NIGHT THROUGH THURSDAY EVENING. THIS WILL
ENHANCE PRECIPITATION IN THESE AREAS WITH HEAVY SNOW POSSIBLE
MAINLY IN THE MOUNTAIN AREAS. CURRENT PRECIPITATION TOTALS FROM
THE MODELS JUSTIFY MARGINAL WARNING SNOW TOTALS IN THE CENTRAL
PANHANDLE MOUNTAINS WHERE UPSLOPE FLOW WILL HAVE THE LONGEST
DURATION...WITH AMOUNTS JUST BELOW WARNING LEVELS FOR THE IDAHO
PANHANDLE. WILL LET DAY SHIFT MAKE FINAL DECISION ON WARNING
DECISION AND KEEP WINTER STORM WATCH GOING FOR NOW. THE TYPICAL
RAIN SHADOWED AREAS EAST OF THE CASCADES WILL SEE VERY LITTLE IF
ANY PRECIPITATION FROM THE FRONT.  THE COLD FRONT WILL EXIT THE
AREA LATE THURSDAY NIGHT AND FRIDAY MORNING WITH DRIER AND COOLER
AIR BEHIND THE FRONT. JW

FRIDAY NIGHT THROUGH WEDNESDAY...THE UPPER LEVEL PATTERN REBOUNDS
TO A RIDGE BY FRIDAY NIGHT WITH HIGH PRESSURE ALSO AT THE SURFACE.
THIS WILL BRING A BREAK FROM THE SHOWERY CONDITIONS...WHILE
TEMPERATURES RESPOND TO THE COOLING ALOFT. THIS RIDGE WILL REMAIN
OVER THE THE FORECAST AREA THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK...ALTHOUGH IT WILL BECOME DIRTY AS MOISTURE STREAMS OVER TOP
AND WARM ADVECTION DEVELOPS IN THE LOWER LEVELS UNDER THE
SOUTHERLY FLOW. AN UPPER LEVEL TROUGH TAKES UP RESIDENCE IN THE
ERN PAC NEAR 140W...AND HELPS SPIN UP A SERIES OF LOW PRESSURE
SYSTEMS THAT TRACK NE OF THE REGION...PUSHING WARM FRONTS ACROSS
THE REGION. EACH LOW PRESSURE SYSTEM WILL GET SLIGHTLY STRONGER
THAN THE PREVIOUS...HELPING TO PUSH SNOW LEVELS AND TEMPERATURES
HIGHER EACH DAY. THE GFS AND THE ECMWF SEEMS SIMILAR WITH THE
OVERALL UPPER LEVEL PATTERN OF THE ERN PAC TROUGH AND RIDGE OVER
THE WRN US. THERE IS INCONSISTENCY RUN TO RUN IN THE MODELS ON
PATH OF THIS ERN PAC TROUGH...SPECIFICALLY IF THE ERN PAC TROUGH
DEVELOPS INTO A CUTOFF LOW OR PROGRESSES AS AN OPEN WAVE. THE
LATEST GFS FOLLOWS THE CUTOFF LOW SCENARIO WITH THE REMNANTS OF
THE TROUGH FINALLY MOVE INLAND BY MID WEEK. THE ECMWF FLIP
BETWEEN A CUTOFF LOW TO AN OPEN TROUGH BY EARLY NEXT WEEK. WILL
CONTINUE THE UNSETTLED WEATHER REGIME THROUGH MID WEEK WITH A
GRADUAL WARMING TREND. RFOX.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE INTO 18Z THURSDAY FOR MOST
LOCATIONS. MVFR CEILINGS AND VISIBILITIES WILL CONTINUE ACROSS THE
CASCADES AND THE IDAHO PANHANDLE MOUNTAINS DUE TO LIGHT SNOW SHOWER
ACTIVITY. CEILINGS WILL DROP TO IFR AT TIMES OVER THE IDAHO
PANHANDLE BY 12Z THURSDAY AS A STRONGER STORM BEGINS TO MOVE INTO
THE AREA. GUSTY SURFACE WINDS WILL CONTINUE ACROSS THE BASIN AND THE
EAST SLOPE VALLEYS OF THE CASCADES.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        40  28  40  27  38  20 /  10  30  50  40  10   0
COEUR DALENE  39  28  40  26  37  19 /  20  30  60  40  20   0
PULLMAN        43  30  43  30  40  24 /  10  20  40  40  40   0
LEWISTON       50  35  51  35  46  28 /  10  10  30  20  40  10
COLVILLE       40  26  42  21  38  15 /  20  30  60  40  10   0
SANDPOINT      39  27  37  21  36  18 /  40  50  70  60  20   0
KELLOGG        37  28  38  23  38  20 /  50  60  80  70  40  10
MOSES LAKE     51  30  50  28  45  23 /   0  10  20  20  10   0
WENATCHEE      51  30  47  28  44  24 /   0  10  20  20  10   0
OMAK           45  24  43  26  41  18 /   0  20  30  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WATCH FROM 10 PM WEDNESDAY TO 10 PM THURSDAY FOR
       NORTHERN PANHANDLE...CENTRAL PANHANDLE MOUNTAINS.
WA...NONE.
&&
Hazardous weather outlook, Feb 22, 4:22 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
422 AM PST WED FEB 22 2006

IDZ001-004-231400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...ST. MARIES...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN
422 AM PST WED FEB 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH
     THURSDAY EVENING FOR NORTH IDAHO PANHANDLE...CENTRAL
     PANHANDLE MOUNTAINS

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/

.DAY ONE...TODAY AND TONIGHT

A PACIFIC STORM SYSTEM WILL APPROACH THE IDAHO PANHANDLE THIS
EVENING FROM THE NORTH. SIGNIFICANT SNOW EXPECTED TO BEGIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL EXIT THE REGION THURSDAY NIGHT WITH HEAVY
SNOW POSSIBLE.

IDZ002-003-026-027-WAZ031>038-041>044-231400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...COEUR DALENE...POST FALLS...HAYDEN...
MOSCOW...LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...
ANATONE...PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...
OTHELLO...QUINCY...RITZVILLE...COULEE DAM...ODESSA...
ELECTRIC CITY...WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...
COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...
REPUBLIC...INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...
WINTHROP...OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...
WATERVILLE...MANSFIELD
422 AM PST WED FEB 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Boundary/Bonner/ X Nw Kootenai

When
February 22, 2:00 PM PST to February 23, 7:00 PM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Winter Storm, Shoshone/E Kootenai/E Benewah/E Latah

When
February 22, 2:00 PM PST to February 24, 1:00 AM PST
Where
Shoshone/E Kootenai/E Benewah/E Latah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2006Every state in 2006This day in weather historyWarnings in Idaho, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493152, 5493153.